The Annals of Applied Probability

Periodicity in the transient regime of exhaustive polling systems

I. M. MacPhee, M. V. Menshikov, S. Popov, and S. Volkov

Full-text: Open access


We consider an exhaustive polling system with three nodes in its transient regime under a switching rule of generalized greedy type. We show that, for the system with Poisson arrivals and service times with finite second moment, the sequence of nodes visited by the server is eventually periodic almost surely. To do this, we construct a dynamical system, the triangle process, which we show has eventually periodic trajectories for almost all sets of parameters and in this case we show that the stochastic trajectories follow the deterministic ones a.s. We also show there are infinitely many sets of parameters where the triangle process has aperiodic trajectories and in such cases trajectories of the stochastic model are aperiodic with positive probability.

Article information

Ann. Appl. Probab., Volume 16, Number 4 (2006), 1816-1850.

First available in Project Euclid: 17 January 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K25: Queueing theory [See also 68M20, 90B22]
Secondary: 90B22: Queues and service [See also 60K25, 68M20] 37E05: Maps of the interval (piecewise continuous, continuous, smooth)

Polling systems greedy algorithm transience random walk dynamical system interval exchange transformation a.s. convergence


MacPhee, I. M.; Menshikov, M. V.; Popov, S.; Volkov, S. Periodicity in the transient regime of exhaustive polling systems. Ann. Appl. Probab. 16 (2006), no. 4, 1816--1850. doi:10.1214/105051606000000376.

Export citation


  • Asmussen, S. (2003). Applied Probability and Queues, 2nd ed. Springer, New York.
  • Coelho, Z., Lopes, A. and da Rocha, L. F. (1995). Absolutely continuous invariant measures for a class of affine interval exchange maps. Proc. Amer. Math. Soc. 123 3533–3542.
  • Dajani, K. (2002). A note on rotations and interval exchange transformations on 3-intervals. Int. J. Pure Appl. Math.1 151–160.
  • Fayolle, G., Malyshev, V. A. and Men$'$shikov, M. V. (1995). Topics in the Constructive Theory of Countable Markov Chains. Cambridge Univ. Press.
  • Foss, S. and Last, G. (1996). Stability of polling systems with exhaustive service policies and state-dependent routing. Ann. Appl. Probab. 6 116–137.
  • Foss, S. and Last, G. (1998). On the stability of greedy polling systems with general service policies. Probab. Engrg. Inform. Sci. 12 49–68.
  • Liousse, I. and Marzougui, H. (2002). Échanges d'intervalles affines conjugués à des linéaires. Ergodic Theory Dynam. Systems 22 535–554.
  • MacPhee, I. M. and Menshikov, M. V. (2003). Critical random walks on two-dimensional complexes with applications to polling systems. Ann. Appl. Probab. 13 1399–1422.
  • Menshikov, M. and Zuyev, S. (2001). Polling systems in the critical regime. Stochastic Process. Appl. 92 201–218.
  • Meyn, S. P. and Tweedie, R. L. (1993). Markov Chains and Stochastic Stability. Springer, London.
  • Veech, W. A. (1984). The metric theory of interval exchange transformations, I–III. Amer. J. Math. 106 1331–1422.